Mayo Clinic Connect
Hi does anybody have good results taking Azilect as a mono therapy in early PD? Some say it also slows PD progression. I have moderate tremor of my left hand and arm. Thanks.
Welcome to Connect @burgle.
Thanks for starting this conversation. I’d like to introduce you to @trouble43443 and @denie57 who are also looking to talk about Parkinson’s disease. You may also be interested in reading this discussion about Parkinson’s https://connect.mayoclinic.org/discussion/i-would-like-to-introduce-myself-my-name-is-chris-and-i/
Burgle, have you started Azilect?
Jump to this post
Sorry, I can’t answer your question, but I’d like to add one of my own. Per my post, I am on Sinemet and my PD specialist wants me to add 1 mg of Azilect. I haven’t started it. The RX sheet doesn’t mention it and the nurse says not to worry about it, but the manufacturer’s website and other websites indicate cases of extreme high blood pressure after eating aged cheese, cured or preserved meats like ham, egg plant and other of my favorite foods. Does anyone have any insight? I’m even supposed to avoid leftovers – my wife would go nuts.
Liked by Colleen Young, Connect Director
FYI – None of the folks in out Support Group have reported taking Azilect.
I bet the Docs just hate those of us who have the computer smarts to check things like the manufactures statement or refer to the literature on a certain subject! I do it and then I wonder if the Doc has positive or negative thoughts about our searching. As a teacher, I thought it kept me on my toes when someone referred to new material I had not included in my lecture.
I would hope they would appreciate our being able to ask smarter questions and not just second guess them ’cause the info isn’t going away.
Hi @burgle and @ggopher. We took your questions to a Mayo Clinic pharmacist.
@burgle, with respect to Azilect slowing the progression of Parkinson’s she writes: “There is some evidence that Azilect may have neuroprotective effects that delay onset of symptoms and progression of neuronal deterioration. It is not well known if this is noticeable to patients or not.”
@ggopher, as for your question about interactions with certain foods, she writes:
“Azilect is a Monamine Oxidase B Inhibitor (MAO B Inhibitor). With non-selective MAO inhibitors, or those drugs that inhibit both MAO A and B, there can be severe interactions with tyramine containing foods. These types of foods are aged cheeses, cured meats, sauerkraut, soy sauce and draft beers. Food that has been improperly stored or spoiled may also interact with the medicine. These interactions may lead to severe increases in blood pressure. While this should only occur with the nonselective MAO inhibitors, the product information with Azilect recommends avoiding foods that have very high tyramine amounts (more than 150 mg). Additionally, at doses higher than 1 mg per day, Azilect becomes more non-selective, so the risk of interaction with tyramine containing foods is increased. Basically, you shouldn’t have to worry too much about the dietary restrictions unless you eat a lot of the aged cheeses, cured meats, etc, but it is good to be cautious.”
As always I have to add: “There may also be drug interactions with Azilect, so it is important to discuss all of your medications with your doctor or pharmacist before starting this one.”
Hope this helps. Have a good long weekend.
Wonderful information, thank you. I do, of course, have a few questions:
1. 150 mg of tyramine isn’t something I can grasp – can I assume a normal serving is not an issue?
2. Is 150 mg the limit per day or meal or what?
3. Is a half a corned beef with kraut and a cup broccoli cheddar soup (a Sunday treat) too much? In other words, what is “a lot”?
4. My dosage is .5 mg for 2 weeks then 1 mg so that sounds acceptable.
5. Can you expand on leftovers? Are there sources I should read?
Sorry for all the questions, but I really want to understand how to minimize the risks if I am to start this drug. Hope it works.Thank you for your (and the pharmacist’s) help.Steve
Coleen, Did this not get to you?Steve
This message did slip passed me. You ask very good questions. Understanding daily allowances and food-drug interactions can be confusing at best. Does one ask a pharmacist or a dietician? The pharmacist who helped with the answer above is away for a week. So let’s see what we can find out until she gets back.
I found this detailed paper (and abbreviated version) written by Dr Ken Gillman, a retired clinical psychiatrist who has published many scientific papers in the field of neuro-pharmacology and is a leading expert in monoamine oxidase inhibitors (MAOIs) and diet.
Monoamine Oxidase Inhibitors: a Review Concerning Dietary Tyramine and Drug Interactions
http://www.psychotropical.com/images/Publications-pdfs/MAOI_diet_drug_interactions_2016.pdf (full, 90 pages)
Have you talked to your pharmacist about your questions? Sometimes we overlook pharmacists as a primary resource and integral member of our healthcare team. Do you have access to a dietician?
Thank you so much. The summary certainly looks encouraging. I’ll do some more reading in the referenced material, but it looks like I can talk myself into trying the Azilect.
I’ve had various opinions from various nurses, haven’t tried a pharmacist (Tricare/Express Scripts so it is a call and not eye-to-eye) and can probably link up with a dietician through my medical/hospital group. I have PD group in a week and I will bring it up then, but it is sponsored by the same folks that have me confused now.
I’ll keep you posted.
@ggopher I’d appreciate your getting back to me on whatever information you find out and what you decide. In the meantime, I’m going to keep digging around too.
Hey @burgle. How are you doing? We haven’t heard from you since you started this great thread about Azilect. Have you decided to take it?
@burgle Just wanted to follow up with you to see if you changed to the new medication. If so, how is it working for you. Also, @ggopher and @trouble4343 how are you doing with your medication treatment? All of us @chrisj2491 @denie57 @johnjames @tntredhead @aperob @caryp43 and @macbeth @knightkris would enjoy hearing from you.
Gave it the ‘old college try’ but like all the other meds that end in “olol” after 5-6 weeks they stopped working and I’m shaking badly and looking again. I just might see if I can go through the same “olol’s” I did before but if they work at the beginning, I’ll switch to a different one before they stop working.
Liked by Teresa, Volunteer Mentor
I used to take a MAO I for bipolar depression and the list of foods I couldn’t eat (or drink) was LONG!
version 22.214.171.124.9.9Page loaded in 24.075 seconds